Dense Fog, Alexander
- When
- May 4, 2:00 AM CST to 4:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Calm conditions allowed for a surface inversion to develop during the pre-dawn hours on the 4th. Sufficient moisture resulted in the formation of dense fog in far southern counties in Southern Illinois near the Ohio/Mississippi confluence, though low clouds limited a more widespread fog coverage/duration.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Calm conditions allowed for a surface inversion to develop during the pre-dawn hours on the 4th. Sufficient moisture resulted in the formation of dense fog in far southern counties in Southern Illinois near the Ohio/Mississippi confluence, though low clouds limited a more widespread fog coverage/duration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:36 AM CST, 24 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
236 AM CDT Sat May 4 2024
.KEY MESSAGES...
- Warm temperatures continue this weekend and through the bulk
of next week. Humidity levels slowly uptick as well.
- An unsettled weather pattern takes shape with scattered
showers and storms this weekend becoming more widespread by
the middle of the week. Heavy rainfall and strong storm
chances gradually increase by mid week as well.
- A cool off with lower humidity returns spring like
temperatures and dew points late next week.
&&
.DISCUSSION...
Issued at 230 AM CDT Sat May 4 2024
A dense fog advisory is in effect for much of the area, but
nighttime microphysics satellite imagery shows there is a deck
of lower clouds that is inhibiting the more widespread
development of dense fog attm. We'll continue monitoring trends
thru daybreak before making any headline decisions.
The upper flow pattern is generally zonal this weekend with a
few nuances noted. One is that H5 heights do increase about
30-40 meters, which may contribute to the collaborated push to
go lower than what has been running as too hot on the pops via
the NBM, at least thru the bulk of the weekend.
The other is that there is an open wave the models pick up on
by late weekend, which begins to lift across SEMO by Sunday
night, resulting in a pop uptick more like what the NBM shows.
This heralds the beginning of a more active period that yields
fairly robust daily pops with a warm/unstable air mass to play
with. The wave lifts across the FA Monday while dampening
somewhat, but does spread the higher pops in west-to-east fashion
with its move across the FA.
A relative pause Monday night occurs as a teleconnected ridge
moves overhead in the wake of the aforementioned wave's
departure, just before pops juice up again in earnest for the
mid week, as a broad long wave trof churns into our neck of the
woods from the High Plains. This pattern plays out and really
amps up with increasing shear and instability coming into play
by Days 4-5. We're juiced up then too, pushing summer time
readings with mid-upper 80s highs and dew points near 70.
Breezy southerlies Tuesday-Wednesday will offer non thunderstorm
gust potential to around 30 mph, and keep the warmth/moisture
inputs on the column.
In general, all our storms/storm chances will have locally heavy
rainfall potential. WPC outlooks MRGNL risk for exceeding FFG
until spiking it into the SLGT category basically overtop our
FA/the TN Valley Wednesday. And while an isolated strong storm
before then cannot be ruled out, that's when strong-severe
storm chances spike as well.
The broader long wave trof will make its passage toward the end
of the week and when it does...it ushers in some cooler/drier
air that will be most welcomed by then.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 230 AM CDT Sat May 4 2024
Patchy dense fog and low clouds may restrict CIGS/VSBYS to
LIFR/IFR at times during the pre dawn hours. Otherwise
anticipate dispersion to occur with and after daybreak, as
SCT-BKN bases and VSBYS improve to Visual Flight Rules. There
will be a non zero chance for diurnal destabilization producing
a shower or thunderstorm, but chances are low enough to
preclude terminal mention at this writing.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>077-
080>094.
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ076-086-
087-100-107>112-114.
IN...None.
KY...Dense Fog Advisory until 9 AM CDT this morning for KYZ001>009.
&&Hazardous Weather Outlook National Weather Service Paducah KY 903 PM CDT Fri May 3 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 903 PM CDT Fri May 3 2024 /1003 PM EDT Fri May 3 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Areas of fog expected through the morning commute, some locations may be locally dense. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms will be possible Saturday afternoon and evening, and scattered thunderstorms are forecast Sunday afternoon through Monday. A few storms in the heat of the day this weekend could produce gusty winds, but lightning and locally heavy downpours will be the primary concerns through this period. Multiple rounds of thunderstorms with a severe and heavy rainfall threat are possible Tuesday through Thursday. At this time, the threat for severe storms is greatest Tuesday night through Thursday. The flooding potential will increase with each round of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary Tuesday through Thursday.
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179041, 1179042.